Advertisement

Cardiovascular Toxicology

, Volume 19, Issue 1, pp 90–93 | Cite as

Refractory Arrhythmias in a Young Patient Poisoned by Imipramine

  • Nahid Azdaki
  • Samaneh Nakhaee
  • Nasim Zamani
  • Omid MehrpourEmail author
Article
  • 59 Downloads

Abstract

Tricyclic antidepressants are used to treat a variety of mental disorders, and are considered a common cause of fatal drug poisoning. This study reports a young woman with no history of cardiac diseases who presented to the emergency department with heart palpitation, weakness, and lethargy. After a short period of time, she became unconscious and experienced hypotension and refractory arrhythmia, finally being diagnosed with imipramine poisoning. Accurate history taking and the possible causes of these complications including cardio-toxic drug poisoning should be considered in such patients.

Keywords

Refractory arrhythmias Poisoning Cardio-toxic drug Tricyclic antidepressant Case report 

References

  1. 1.
    Marland, G., Snowden, A., McNay, L., McCaig, M., & Boyd, G. (2011) Tricyclic antidepressant self-poisoning and admission for acute care. British Journal of Cardiac Nursing, 6(12), 589–596.CrossRefGoogle Scholar
  2. 2.
    Sahraeizadeh, A. (2016). Impending cardiogenic shock due to tricyclic antidepressant toxicity, computed tomography findings; a case report. Health Sciences, 5(8), 264–266.Google Scholar
  3. 3.
    Amiri, H., Zamani, N., Hassanian-Moghaddam, H., & Shadnia, S. (2016). Cardiotoxicity of tricyclic antidepressant treated by 2650 mEq sodium bicarbonate: A case report. JRSM Cardiovascular Disease, 5, 2048004016682178.CrossRefGoogle Scholar
  4. 4.
    Moradi, M., Ghaemi, K., & Mehrpour, O. (2016). A hospital base epidemiology and pattern of acute adult poisoning across Iran: A systematic review. Electronic Physician, 8(9), 2860.CrossRefGoogle Scholar
  5. 5.
    Alinejad, S., Zamani, N., Abdollahi, M., & Mehrpour, O. (2017) A narrative review of acute adult poisoning in Iran. Iranian Journal of Medical Sciences, 41(2), 327–346.Google Scholar
  6. 6.
    Taghaddosinejad, F., Sheikhazadi, A., Yaghmaei, A., Mehrpour, O., & Schwake, L. (2012). Epidemiology and treatment of severe poisoning in the intensive care unit: Lessons from a One-year prospective observational study. The Journal of Clinical Toxicology, 1, 2161–2495.Google Scholar
  7. 7.
    Kane, M. D., Kathleen, E., Kane, M. D., Bryan, G., Pierog, D. O., Jessica, E., Donovan, J. W., & Helmick, R. N. (2009). Tricyclic antidepressant toxicity treated with massive sodium bicarbonate. The American Journal Of Emergency Medicine, 27(9), 3.CrossRefGoogle Scholar
  8. 8.
    Lee, A., & Pickham, D. (2016) Basic cardiac electrophysiology and common drug-induced arrhythmias. Critical Care Nursing Clinics of North America, 28(3):357–371.CrossRefGoogle Scholar
  9. 9.
    Nada, A., Gintant, G. A., Kleiman, R., Gutstein, D. E., Gottfridsson, C., Michelson, E. L., et al. (2013). The evaluation and management of drug effects on cardiac conduction (PR and QRS intervals) in clinical development. American Heart Journal, 165(4), 489–500.CrossRefGoogle Scholar
  10. 10.
    Teply, R. M., Packard, K. A., White, N. D., Hilleman, D. E., & DiNicolantonio, J. J. (2016). Treatment of depression in patients with concomitant cardiac disease. Progress in Cardiovascular Diseases, 58(5), 514–528.CrossRefGoogle Scholar
  11. 11.
    Buckley, N. A., Chevalier, S., Leditschke, I. A., O’Connell, D. L., Leitch, J., & Pond, S. M. (2003). The limited utility of electrocardiography variables used to predict arrhythmia in psychotropic drug overdose. Critical Care, 7(5), R101.CrossRefGoogle Scholar
  12. 12.
    Sanaei-Zadeh, H., & Toussi, A. G. (2011). Resolution of wide complex tachycardia after administration of hypertonic sodium bicarbonate in a patient with severe tricyclic antidepressant poisoning. Resuscitation, 82(6), 792–793.CrossRefGoogle Scholar
  13. 13.
    Sabah, K. M., Chowdhury, A. W., Islam, M. S., Saha, B. P., Kabir, S. R., & Kawser, S. (2017). Amitriptyline-induced ventricular tachycardia: A case report. BMC Research Notes, 10(1), 286.CrossRefGoogle Scholar
  14. 14.
    Wu, C. S., Tsai, Y. T., Hsiung, C. A., & Tsai, H. J. (2017). Comparative risk of ventricular arrhythmia and sudden cardiac death across antidepressants in patients with depressive disorders. Journal of Clinical Psychopharmacology, 37(1), 32–39.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Nahid Azdaki
    • 1
  • Samaneh Nakhaee
    • 2
  • Nasim Zamani
    • 3
  • Omid Mehrpour
    • 2
    • 4
    Email author
  1. 1.Cardiovascular Diseases Research Center, Department of Cardiology, School of MedicineBirjand University of Medical ScienceBirjandIran
  2. 2.Medical Toxicology and Drug Abuse Research Center (MTDRC)Birjand University of Medical SciencesBirjandIran
  3. 3.Department of Clinical Toxicology, Loghman-Hakim HospitalShahid Beheshti University of Medical SciencesTehranIran
  4. 4.Rocky Mountain Poison and Drug CenterDenverUSA

Personalised recommendations